Aims: With rising use worldwide, pregabalin is increasingly implicated in poisoning deaths. We aimed to investigate the clinical effects and complications of pregabalin poisoning.
Methods: This is a retrospective review of patients presenting with pregabalin poisoning to two tertiary toxicology units from 1 July 2014 to 30 June 2019. Patients were identified from prospective databases maintained by both units and data were extracted from these in addition to medical records.
Results: There were 488 presentations in 413 patients (237 [57%] male) over the five-year period. The median age was 41 years (IQR 31-50 years). Deliberate self-poisonings accounted for 342 (70%) presentations, with 121 (25%) recreational exposures. Recreational exposures increased over the period from 2 (4%) in the first year to 54 (39%) presentations in the final year. The median dose of pregabalin was 1200 mg (IQR 600-3000 mg, range 75-16 800 mg). Co-ingestions occurred in 427 (88%) presentations, with sedating agents being co-ingested in 387 (79%)-most commonly opioids and benzodiazepines in 201 (41%) and 174 (36%) presentations respectively. Coma (GCS < 9) occurred in 89 (18%) cases, with 52 (11%) patients being intubated. Only one (0.2%) of these patients had not co-ingested a sedating agent. Hypotension occurred in 26 (5%) cases, all with co-ingestants. Seizures occurred in 11 (2%) cases, 3/59 (5%) in pregabalin-only overdoses. The median length of stay was 16.5 hours (IQR 10-25 hours).
Conclusions: Pregabalin overdose does not cause severe toxicity, but rather mild sedation and, uncommonly, seizures. Coma is common in the presence of sedating co-ingestants. Recreational use is increasing.
Keywords: drug abuse; overdose and poisoning; toxicology.
© 2020 The British Pharmacological Society.